Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 256, NWS Des Moines, IA

June 12, 2004Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2004, 4:19 PM CDT for Hamilton County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:19 PM CDT (21:19 UTC)
Expired
Jun 12, 2004, 5:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:45 AM CDTTornado WatchSPC7 hr
Jun 12, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS53 KDMX 122119
SVRDMX
IAC079-122200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF WEBSTER CITY TO
  RANDALL...OR FROM 15 MILES EAST OF FORT DODGE TO 35 MILES SOUTHEAST
  OF FORT DODGE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ELLSWORTH AROUND 425 PM...
  NEAR BLAIRSBURG AROUND 435 PM AND
  NEAR WILLIAMS AROUND 440 PM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.  WINDS 
TO 60 MPH HAVE BEEN REPORTED IN JEWELL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4255 9396 4222 9392 4222 9348 4255 9351

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:56 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 12, 2:56 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT SAT JUN 12 2004

.DISCUSSION...
BRIEF DISCUSSION WITH ONGOING SEVERE. WESTERN CWA UNDER TOR WATCH
UNTIL 7 PM WITH ALL MODES OF SVR POSSIBLE. HEAVIER RAIN AXIS LIKELY
TO SET UP ACROSS WRN HALF OF FORECAST AREA THROUGH THE
EVENING...BEFORE TRANSLATING EASTWARD ACROSS SOUTHERN IOWA OVERNIGHT
WITH TRAILING SHORTWAVE. WILL HOLD OFF ON FLOOD WATCH FOR
NOW...ALTHOUGH A FEW FLASH FLOOD EVENTS A GOOD POSSIBILITY THROUGH
TONIGHT WITH HEAVY RAINFALL RATES. MORE POTENTIAL FOR HEAVY RAIN
SUNDAY AFT/NIGHT AND AGAIN EARLY NEXT WEEK...AND MID SHIFT SHOULD
BE ABLE TO BETTER PINPOINT AREAS MOST FAVORED. RIGHT NOW IT LOOKS
LIKE ALONG AND SOUTH OF I-80 WILL RECEIVE THE HEAVIEST
AMOUNTS...WITH PERIODS OF AFTERNOON/OVERNIGHT CONVECTION EXPECTED AT
TIMES INTO WEDNESDAY. SOUTHEAST HALF OF CWA IS UNDER MOD RISK FOR
SUNDAY AFTERNOON/TONIGHT...WITH PARAMETERS AGAIN FAVORABLE FOR ALL
MODES OF SVR WX. ACTIVE PATTERN WILL CONTINUE THROUGH WED...BEFORE A
MAINLY DRY PERIOD WED NT THROUGH SAT. LITTLE CHANGE TO EXT PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH WEST OF A WRIGHT TO
TAYLOR COUNTY LINE UNTIL 7 PM.

&&

KINNEY
Hazardous weather outlook, Jun 12, 12:56 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT SAT JUN 12 2004

IAZ004>007-015>017-026>028-037>039-048>050-131200-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK-
HARDIN-KOSSUTH-MARSHALL-PALO ALTO-STORY-TAMA-WINNEBAGO-WORTH-
1256 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF A POCAHONTAS TO AMES TO TAMA LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO THE NIGHT. THERE IS A RISK FOR LARGE HAIL WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH
WEDNESDAY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
EACH ROUND...HOWEVER THE BIGGER THREAT WILL BE FOR HEAVY
RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A
SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER
STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND DURING THE
AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY.

IAZ060>062-072>075-082>086-093>097-131200-
APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE-
1256 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND EAST OF A DES MOINES TO CRESTON LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD LATE THIS AFTERNOON AND
CONTINUING INTO THE NIGHT. THERE IS A RISK OF SEVERE WEATHER WITH
THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS POSSIBLE...ALONG WITH HEAVY RAINFALL MAINLY
ALONG THE U.S. HIGHWAY 34 CORRIDOR FARTHER SOUTH TO THE MISSOURI
BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH
WEDNESDAY.  THERE IS A RISK OF SEVERE THUNDERSTORMS WITH
EACH ROUND...ESPECIALLY SUNDAY AFTERNOON AND EVENING SOUTHEAST OF A
CORNING TO GRINNELL LINE. IN ADDITION...THERE WILL BE A THREAT
FOR HEAVY RAINFALL.  OVER THE COURSE OF THE NEXT SEVERAL DAYS A
SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE.  WATCH FOR LATER STATEMENTS
CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 11 PM THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE
AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY.

IAZ023>025-033>036-044>047-057>059-070-071-081-092-131200-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GUTHRIE-HAMILTON-HUMBOLDT-POCAHONTAS-SAC-TAYLOR-WEBSTER-
WRIGHT-
1256 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND WEST OF A POCAHONTAS TO WEBSTER CITY TO BEDFORD LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING IN SOUTHEAST NEBRASKA WILL SPREAD NORTHEAST
INTO SOUTHWEST AND WEST CENTRAL IOWA THIS AFTERNOON. SEVERE WEATHER
WILL LIKELY OCCUR WITH THIS ACTIVITY. TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL ALL BE THREATS THIS AFTERNOON. MORE THUNDERSTORM
ACTIVITY IS LIKELY THIS EVENING...ESPECIALLY CLOSER TO THE MISSOURI
BORDER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH
WEDNESDAY.  THERE IS A RISK OF SEVERE THUNDERSTORMS WITH
EACH ROUND. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL.
OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN
IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 2 PM UNTIL 11 PM THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE
AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY.

GRAMS

In the hours before

Local storm report, Jun 12, 3:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     AFTON                   41.03N 94.20W
06/12/2004                   UNION              IA   LAW ENFORCEMENT

            LARGE TREE KNOCKED OVER.

&&

BF
Local storm report, Jun 12, 3:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     7 W PERRY               41.84N 94.24W
06/12/2004  68 MPH           DALLAS             IA   PUBLIC

            ALONG HIGHWAY 141.

0327 PM     TSTM WND GST     VAN METER               41.53N 93.96W
06/12/2004  70 MPH           DALLAS             IA   LAW ENFORCEMENT

&&

BF
Special weather statement, Jun 12, 3:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SAT JUN 12 2004

IAZ037>039-048>050-060>062-072>075-082>086-093>097-130200-

...SEVERE THUNDERSTORM WATCH #451 REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             BLACK HAWK            CLARKE
  DAVIS                 DECATUR               GRUNDY
  HARDIN                JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MARSHALL              MONROE                POLK
  POWESHIEK             RINGGOLD              STORY
  TAMA                  UNION                 WAPELLO
  WARREN                WAYNE
Local storm report, Jun 12, 4:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     3 N CHURDAN             42.20N 94.48W
06/12/2004  60 MPH           GREENE             IA   TRAINED SPOTTER

            12-16 INCH TREES DOWN.

0353 PM     TSTM WND GST     SLATER                  41.88N 93.68W
06/12/2004  65 MPH           STORY              IA   TRAINED SPOTTER

            ALONG BOONE/STORY COUNTY LINE.

&&

BF
Local storm report, Jun 12, 4:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     PERRY                   41.84N 94.10W
06/12/2004                   DALLAS             IA   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

BF
Local storm report, Jun 12, 4:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     3 E MALLARD             42.94N 94.62W
06/12/2004  60 MPH           PALO ALTO          IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:07 PM CDTSevere Thunderstorm WarningDMXWright53 min
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningDMXTaylor47 min
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningDMXRinggold57 min
Jun 11, 7:28 PM CDTTornado WarningDMXWebster32 min
Jun 11, 7:49 PM CDTTornado WarningDMXHamilton56 min
Jun 11, 7:59 PM CDTSevere Thunderstorm WarningDMXUnion61 min
Jun 11, 8:02 PM CDTTornado WarningDMXWebster28 min
Jun 11, 8:13 PM CDTTornado WarningDMXBoone47 min
Jun 11, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold54 min
Jun 11, 8:30 PM CDTTornado WarningDMXWebster15 min
Jun 11, 8:42 PM CDTFlash Flood WarningDMXHamilton3 hr
Jun 11, 8:47 PM CDTTornado WarningDMXHamilton43 min
Jun 11, 8:59 PM CDTTornado WarningDMXBoone46 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningDMXDallas44 min
Jun 11, 9:17 PM CDTSevere Thunderstorm WarningDMXStory58 min
Jun 11, 9:34 PM CDTSevere Thunderstorm WarningDMXHamilton41 min
Jun 11, 10:11 PM CDTSevere Thunderstorm WarningDMXMarshall, Story59 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningDMXCass34 min
Jun 12, 2:20 PM CDTSevere Thunderstorm WarningDMXAudubon40 min
Jun 12, 2:54 PM CDTSevere Thunderstorm WarningDMXGuthrie36 min
Jun 12, 2:57 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jun 12, 3:18 PM CDTSevere Thunderstorm WarningDMXUnion42 min
Jun 12, 3:32 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
Jun 12, 3:46 PM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jun 12, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall48 min
Jun 12, 5:01 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.